Alert archive / Arizona / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Tucson, AZ

July 1, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 1, 2020, 1:47 PM MST for Pima County, Pinal County, Arizona. It took effect at Jul 2, 2020, 1:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 1:47 PM MST (20:47 UTC)
In effect from
Jul 2, 2020, 1:00 PM MST
Expired
Jul 2, 2020, 8:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WGUS65 KTWC 012047
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
147 PM MST Wed Jul 1 2020

AZZ504-514-021215-
/O.NEW.KTWC.FF.A.0002.200702T2000Z-200703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucson Metro Area-Catalina and Rincon Mountains-
Including the cities of Marana, Vail, Mount Lemmon, Summerhaven, 
Tucson, and Green Valley
147 PM MST Wed Jul 1 2020

...FLASH FLOOD WATCH FOR THE BIGHORN BURN SCAR AND SURROUNDING AREAS 
IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, including 
  the following areas, Catalina and Rincon Mountains and Tucson 
  Metro Area.

* From Thursday afternoon through Thursday evening

* National Weather Service Meteorologists are forecasting heavy 
  rainfall over the Bighorn burn scar and surrounding areas that 
  includes areas along the CDO wash east state highway 77, the 
  Catalina Foothills and Sabino Canyon, which may lead to flash 
  flooding and debris flows. This watch does not include the 
  remainder of eastern Pima county.

* Heavy rainfall over the Bighorn burn scar is expected during the 
  period of the watch. Residents near the Bighorn burn scar should 
  prepare for potential flooding impacts. Be sure to stay up to date 
  with information from local authorities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take actions 
should Flash Flooding Warnings be issued.

&&

$$
2 follow-up statements
986 
WGUS65 KTWC 020925
FFATWC

Flood Watch
National Weather Service Tucson AZ
225 AM MST Thu Jul 2 2020


AZZ504-514-030300-
/O.CON.KTWC.FF.A.0002.200702T2000Z-200703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tucson Metro Area-Catalina and Rincon Mountains-
Including the cities of Tucson, Green Valley, Marana, Vail, 
Mount Lemmon, and Summerhaven
225 AM MST Thu Jul 2 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM MST THIS
AFTERNOON THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of Southeast Arizona, including the following areas, 
  Catalina and Rincon Mountains and Tucson Metro Area. 

* From 1 PM MST this afternoon through this evening

* National Weather Service Meteorologists are forecasting heavy 
  rainfall over the Bighorn burn scar and surrounding areas that 
  includes areas along the CDO wash east state highway 77, the 
  Catalina Foothills and Sabino Canyon, which may lead to flash 
  flooding and debris flows. This watch does not include the 
  remainder of eastern Pima county. 

* Heavy rainfall over the Bighorn burn scar is expected during 
  the period of the watch. Residents near the Bighorn burn scar 
  should prepare for potential flooding impacts. Be sure to stay 
  up to date with information from local authorities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take
actions should Flash Flooding Warnings be issued.

&&

$$
371 
WGUS65 KTWC 030254
FFATWC

Flood Watch
National Weather Service Tucson AZ
754 PM MST Thu Jul 2 2020

AZZ504-514-030400-
/O.EXP.KTWC.FF.A.0002.000000T0000Z-200703T0300Z/
Tucson Metro Area-Catalina and Rincon Mountains-
Including the cities of Marana, Vail, Mount Lemmon, Summerhaven, 
Tucson, and Green Valley
754 PM MST Thu Jul 2 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM MST THIS EVENING...

The Flash Flood Watch for a portion of Southeast Arizona, including 
the following areas, Catalina and Rincon Mountains and Tucson Metro 
Area will expire AT 8 PM MST this evening.

Flooding is no longer expected to pose a threat with only isolated 
showers in the overnight hours.

$$

wjm

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 9:36 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 9:36 AM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
936 AM MST Wed Jul 1 2020

.SYNOPSIS...Isolated to scattered afternoon and evening thunderstorms
will possible later today through the weekend. Below normal
temperatures through Thursday will give way to hotter readings
Friday into early next week.

&&

.DISCUSSION...Sunny conditions prevailed across the majority of
southeast Arizona this morning. The exception was cloud cover
moving into far southeast Cochise county. More extensive cloud
cover was over much of Sonora MX. Precipitable water values this
morning ranged from 0.40" northern sections to between 0.70" and
0.90" along the Intl border with values greater than 1" across
northern Sonora MX. Surface dewpoint values ranged from the 30's
north to the low 50's along the Intl border. Latest model runs
push 1" PW values across most of the forecast area by late this
afternoon into early this evening. On this moisture increasing
transition day, the best chances for isolated showers/thunder this
afternoon will be south and east of Tucson where the deeper
moisture will be. Isolated activity across the area tonight. Still
on track for a more active Thursday. Below normal high
temperatures to start July.

&&

.AVIATION...Valid through 02/12Z.
SKC through about 01/18Z then becoming SCT-BKN 10k-15k ft MSL. Isold
-SHRA/TS develops after 01/20z, mainly SE of KTUS but confidence and
coverage too low to include in TAFs. SFC winds less than 12 kts but
gusty and erratic near -SHRA/TS. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Increasing moisture as the day progresses today will
result in isolated showers and thunderstorms developing during the
afternoon hours and persisting into this evening with the best
chances to the south and east of Tucson. Gusty and erratic outflow
winds are possible in/near these isolated showers and thunderstorms.

A low grade monsoon pattern will persist into early next week with
isolated mainly afternoon and evening showers and thunderstorms,
again generally to the south and east of Tucson with mostly dry
conditions prevailing west of Tucson. Minimum humidity levels will
be in the 15-30 percent range through the forecast period with good
overnight recoveries.

&&

.CLIMATE...June 2020 climate report for Tucson will be released
later today. Highlights: 17th warmest and 50th driest.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Flash Flood Watches in Arizona, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.